Posted By CCF CARDIO MD - MTR on March 05, 1998 at 15:13:07:
In Reply to: tricuspid valve replacement posted by M. Stclair on February 26, 1998 at 18:16:06:
: I have congestive heart failure due to a damaged tricuspid valve; it has a 3+ regurgiatation. I am taking lasix, 120 mg, 2 times per day. I am very tired, even with the diuretics and occasionally have a lot of edema in spite of the diuretics and diet and fluid modifications. My cardiologist tells me that tricuspid valve replacements are not usually succesful and that this problem is best managed with diuretics alone. He has recently started me on digoxin. I also have mild restrictive disease from past radiation therapy treatments. Do you have any information on the success rate of tricuspid valve replacement surgeries or any advice on other possible treatments? Thanks!
Dear M. StClair, thank you for your question. It appears that you have isolated tricsupid
valve disease from your question, but I wonder if you have any involvement of the mitral
valve on the left side of the heart. By restrictive disease, I take it to mean that you
have previously had chest radiation that caused fibrosis of the lungs to make oxygen
exchange in the lung impaired. When this happens, the blood pressure in the arteries in
the lungs rises. Normally, blood flows from the right atrium to the right ventricle and
then through the pulmonary arteries to the alveoli of the lungs where oxygen is delivered
to the blood. This blood then cirulates to the left side of the heart and out to the rest
of the body. When the lung tissue fibroses, the pressure of blood in the pulmonary
arteries increases because it's more difficult to pump blood through the lungs. This
pressure increase is transmitted to the right ventricle and right atrium which are connecte
by the tricuspid valve. Since the right side of the heart is usually at low pressure, it
compensates for the high pressure by having the tricuspid valve leak - like a "pop-off"
pressure valve. With tricuspid regurgitation (TR) (leaking), edema of the legs and
abdomen develops which is usually treated with diuretics to reduce the venous blood volume.
Tricuspid valve replacement can sometimes help but artificial tricuspid vavles have many
complications like infection, clotting, and narrowing to disrupt blood flow through it. An
alternative procedure is tricuspid annuloplasty where a ring is placed around the dilated
tricuspid valve to "tighten" the valve appartus and reduce the leaking. However, if the
pressure in the lungs is still elevated, the tricuspid valve may not respond well to
repair or replacement. Thus, it's difficult to give a complete answer to your question
without knowing more details about you. If you would like to be seen at the Cleveland Clinic
Foundation, we have many cardiologists who specialize in valve disorders. Call 1-800-
CCF-CARE for an appointment at the F-15 cardiology desk if you would like to be seen. I
hope this information helps.
Information provided in the heart forum is for general purposes only. Specific diagnoses
and therapies can only be provided by your physician.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.